Wyoming, 2016

Hail in Wyoming, July 29, 2016

July 29, 2016 · NWS CYS · 15 events in 3 counties and zones

Thunderstorms produced very large hail across Goshen and Laramie counties in southeast Wyoming. Golf ball to baseball size hail struck west Cheyenne and caused significant property damage, including FE Warren Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced very large hail across Goshen and Laramie counties in southeast Wyoming. Golf ball to baseball size hail struck west Cheyenne and caused significant property damage, including FE Warren Air Force Base. A few people were injured at Frontier Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 11:07 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 29, 11:07 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1207 PM MDT FRI JUL 29 2016

.UPDATE...
Issued at 1145 AM MDT Fri Jul 29 2016

Low-level cumulus field is expanding rapidly in both coverage, and
vertical extent over the Laramie Range. The overall environment is
already quite favorable for severe thunderstorm development, w/the
latest SPC Mesoscale Analysis showing steepening low/mid-lvl lapse
rates and resultant MUCAPES over 2000 J/kg with minimal CIN. Moist
boundary layer in place along/east of the Laramie Range with upper
50s dewpoints currently observed at KCYS, and effective bulk shear
is more than sufficient for supercells at 40 kts. This combined w/
excellent low-level convergence will more than likely support more
widespread activity as we head into the afternoon. Agree with HRRR
solutions showing robust convection along a Cheyenne to Torrington
line at 22z. Introduced likely PoPs over much of southeast WY this
afternoon. All other aspects of the forecast are in good shape.

&&

.SHORT TERM...(Today through Sunday)
Issued at 300 AM MDT Fri Jul 29 2016

Today...Still believe we will see some fog develop during the late
night and early morning hours based on current and projected
temperature and dewpoint spreads, especially once some residual low
and middle clouds dissipate with the passing showers across far
southeast Wyoming and the southern Nebraska panhandle.

Agree with the Storm Prediction Center outlook of marginal risk
along and east of a Douglas to Laramie line this afternoon and
evening based on the events of the past few days, as well as the
proximity of a low and mid level theta-e ridge axis of instability
residing north to south across far southeast Wyoming and the
Nebraska Panhandle. Low level convergence along the Laramie Range
expected to help ignite isolated to widely scattered coverage of
thunderstorms this afternoon, and with projected CAPES of 1000 to
2000 J/kg and wind shear in excess of 40 knots, expect isolated
strong to severe storms to develop in the marginal risk area, most
likely south of a Cheyenne to Alliance line where instability will
be maximized. Guidance maximums close and will follow these.

Tonight...Storms expected to decrease in coverage and intensity this
evening with the loss of daytime heating with more late night fog
developing across parts of western Nebraska based on projected
boundary layer progs.

Saturday...With less low and mid level moisture availability and
warmer temperatures at mid levels of the atmosphere, expect less
coverage of afternoon and evening thunderstorms along with warmer
temperatures at NAM and GFS guidance temperatures suggest.

Saturday night...A quieter night with minimal chance of showers and
thunderstorms due to lack of forcing mechanisms and lift. Boundary
layer progs suggest late night fog possible from Chadron to Sidney.

Sunday...A weak shortwave progged to move across northern Colorado
will combine with adequate mid level moisture to produce isolated
afternoon and evening thunderstorms, with limited coverage due to
relatively warm temperatures aloft near 16 Celsius. Warming trend
continues per thicknesses and warming temperatures aloft and have
compromised between the NAM and GFS MOS maximum temperatures.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM MDT Fri Jul 29 2016

There is general consensus with the 00Z medium range models progging
the subtropical upper high center to shift east from the Four Corners
to the south central Great Plains by midweek. The flow aloft will
become southwest, opening the door for some monsoonal moisture.
However, diurnal convective coverage will be isolated to widely
scattered at best and confined to the higher terrain and portions
of the plains. The ECMWF continues its wetter trend compared to
the GFS, and compromised. Monday and Tuesday will be warmer than
average with highs in the 80s to mid 90s. A rather potent upper
trough will track east along the northern tier CONUS Wednesday
which will push a cool front through the CWA. The flow aloft will
be more westerly which will cut off the monsoonal moisture.
Temperatures will moderate back to normal values for early August
with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM MDT Fri Jul 29 2016

Mostly vfr conditions through the taf period. Scattered
thunderstorms will develop along the Laramie Range over the next
few hours and move southeast. Included vcts at most sites through
the early evening. The best chance of mvfr/vfr vis in heavy rain
will be at CYS. Winds will generally be below 20 kts, except in
the vicinity of tstms.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Fri Jul 29 2016

Lowering afternoon humidities through the weekend, and with winds
and gusts slowly increasing each day, concerns will increase
especially by Sunday along and west of Interstate 25.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...CLH
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 29, 11:12 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1212 PM MDT FRI JUL 29 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
301815-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1212 PM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. THE
BEST CHANCE WILL BE ALONG AND EAST OF THE LARAMIE RANGE...TO THE
SOUTH OF A WHEATLAND TO TORRINGTON LINE DURING THE MID TO LATE
AFTERNOON. A FEW STRONG TO SEVERE STORMS ARE EXPECTED...WITH LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH
DAY THROUGH EARLY NEXT WEEK. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE OVER PORTIONS OF WESTERN NEBRASKA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING ALONG AND EAST OF INTERSTATE 25.

WYZ104-105-109>115-301815-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1212 PM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS
THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH
EARLY NEXT WEEK. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

HAMMER

The radar

The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Platte

When
July 29, 1:05 PM MST to 1:10 PM MST
Where
Platte County, 14 mi SW of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
41.907, -105.143

Quarter size hail covered the ground 14 miles southwest of Wheatland.

Hail, Goshen

When
July 29, 1:50 PM MST to 2:00 PM MST
Where
Goshen County, 3.06 mi W of Wycross
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.682, -104.249

Golf ball size hail fell on U.S. Highway 85 four miles northwest of La Grange.

Hail, Laramie

When
July 29, 1:50 PM MST to 1:55 PM MST
Where
Laramie County, 9.6 mi WSW of Gun Barrel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.385, -104.520

Quarter size hail was reported on U.S. Highway 85 23 miles northeast of Cheyenne.

Hail, Goshen

When
July 29, 2:03 PM MST to 2:13 PM MST
Where
Goshen County, 3 mi NW of La Grange to La Grange
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.671, -104.201

Golf ball to tennis ball size hail was reported from three miles northwest of La Grange to La Grange.

Hail, Laramie

When
July 29, 2:05 PM MST to 2:10 PM MST
Where
Laramie County, 15.46 mi ENE of Horse Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.492, -104.897

Half dollar size hail was reported on Interstate 25 24 miles north of Cheyenne.

Hail, Laramie

When
July 29, 2:50 PM MST to 2:54 PM MST
Where
Laramie County, Gun Barrel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -104.350

Quarter size hail was reported on U.S. Highway 85 at Gun Barrel.

Hail, Laramie

When
July 29, 3:14 PM MST to 3:17 PM MST
Where
Laramie County, 2 mi N of (Cys)cheyenne Airport
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.189, -104.810

Golf ball to tennis ball size hail reported two miles north of Cheyenne.

Hail, Laramie

When
July 29, 3:17 PM MST to 3:25 PM MST
Where
Laramie County, 2.78 mi NW of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.191, -104.843

Quarter to golf ball size hail was reported about three miles northwest of Cheyenne.

Hail, Laramie

When
July 29, 3:18 PM MST to 3:20 PM MST
Where
Laramie County, Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -104.820

Quarter size hail was reported at Cheyenne.

Hail, Laramie

When
July 29, 3:20 PM MST to 3:22 PM MST
Where
Laramie County, 2 mi NE of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -104.793

Quarter size hail was reported two miles northeast of Cheyenne.

Hail, Laramie

When
July 29, 3:20 PM MST to 3:30 PM MST
Where
Laramie County, 2.89 mi WNW of (Cys)cheyenne Airport to 0.91 mi NNW of Cheyenne
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.172, -104.863

Baseball size hail produced damaged buildings, windows, vehicles and trees from FE Warren Air Force Base to Frontier Park in west Cheyenne. Two persons were injured at Frontier Park during Cheyenne Frontier Days. One person was transported to a local hospital.

Hail, Laramie

When
July 29, 3:22 PM MST to 3:25 PM MST
Where
Laramie County, 64.98 mi N of Meriden
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -104.280

Quarter size hail was reported five miles northeast of Jay Em.

Hail, Laramie

When
July 29, 3:42 PM MST to 3:44 PM MST
Where
Laramie County, 1.25 mi ENE of South Greeley
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.110, -104.790

Ping pong ball size hail was reported at Terry Ranch Road south of Cheyenne.

Hail, Laramie

When
July 29, 3:46 PM MST to 3:48 PM MST
Where
Laramie County, 1.71 mi ESE of South Greeley
Measured
1.5 in hail
Reported by
Public
Coordinates
41.090, -104.780

Ping pong ball size hail was reported about two miles southeast of South Greeley.

Hail, Laramie

When
July 29, 3:48 PM MST to 3:50 PM MST
Where
Laramie County, 2.6 mi SE of South Greeley
Measured
1.75 in hail
Reported by
Public
Coordinates
41.070, -104.780

Golf ball size hail was reported three miles southeast of South Greeley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656533, 656441, 656534, 656442, 656537, 656538, 656542, 656543, 656544, 656545, 656546, 656547, 656549, 656550, 656551.